Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 70, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2018, 2:48 PM EDT for Cambria County, Pennsylvania. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 2:48 PM EDT (18:48 UTC)
- Expired
- Jul 27, 2018, 3:30 PM EDT
- In force
- 42 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cambria County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.8 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
047
WUUS51 KCTP 271848
SVRCTP
PAC021-272015-
/O.NEW.KCTP.SV.W.0070.180727T1848Z-180727T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
248 PM EDT FRI JUL 27 2018
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Northern Cambria County in central Pennsylvania...
* Until 415 PM EDT.
* At 246 PM EDT, a severe thunderstorm was located near Belsano,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is possible. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Ebensburg, Nanty-Glo, Northern Cambria, Patton, Cresson, Gallitzin,
Loretto, Hastings, Carrolltown, Sankertown, Blandburg, Belsano,
Prince Gallitzin State Park, Mundys Corner, Colver, Vintondale,
Tunnelhill, Ashville, Chest Springs and Saint Francis University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4066 7884 4072 7835 4065 7840 4064 7844
4060 7844 4054 7848 4051 7854 4046 7855
4044 7894
TIME...MOT...LOC 1846Z 263DEG 21KT 4054 7900
HAIL...1.00IN
WIND...60MPH
$$
La Corte2 follow-up statements
501
WWUS51 KCTP 271919
SVSCTP
Severe Weather Statement
National Weather Service State College PA
319 PM EDT FRI JUL 27 2018
PAC021-272015-
/O.CON.KCTP.SV.W.0070.000000T0000Z-180727T2015Z/
Cambria PA-
319 PM EDT FRI JUL 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN CAMBRIA COUNTY...
At 319 PM EDT, a severe thunderstorm was located over Carrolltown,
moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Ebensburg, Patton, Cresson, Gallitzin, Loretto, Carrolltown,
Sankertown, Blandburg, Prince Gallitzin State Park, Tunnelhill,
Ashville, Chest Springs, Saint Francis University and Mt. Aloysius
College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4072 7835 4065 7840 4064 7844 4060 7844
4054 7848 4051 7854 4046 7855 4045 7881
4068 7867
TIME...MOT...LOC 1919Z 262DEG 24KT 4057 7870
HAIL...1.00IN
WIND...60MPH
$$
La Corte562
WWUS51 KCTP 271930
SVSCTP
Severe Weather Statement
National Weather Service State College PA
330 PM EDT FRI JUL 27 2018
PAC021-271939-
/O.CAN.KCTP.SV.W.0070.000000T0000Z-180727T2015Z/
Cambria PA-
330 PM EDT FRI JUL 27 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CAMBRIA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4072 7835 4065 7840 4064 7844 4060 7844
4054 7848 4051 7854 4046 7855 4045 7881
4068 7867
TIME...MOT...LOC 1929Z 263DEG 21KT 4058 7862
$$
La CorteWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 2:00 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 27, 2:00 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service State College PA 200 PM EDT Fri Jul 27 2018 .SYNOPSIS... An upper low and associated cold front over Lake Erie early this morning will push southeast across the region today. A broad area of surface high pressure will build across Pennsylvania this weekend. Then, a developing area of low pressure over the Lower Mississippi Valley will track northeast into the Great Lakes early next week. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... Diffuse sfc cold front pushing through western PA early this afternoon. Deep layer moisture pooling along and ahead of it over the southeast half of central PA. Mid afternoon GOES imagery and sfc obs indicate good sfc heating occurring well ahead the front over the southeast third of central PA. Coordinated SVR Watch #312 for the Lower Susq valid through 10 PM EDT. WPC approx the same location with SLGT risk of Excessive Rainfall. MRGL SVR risk extends back to the Ncent mtns and Laurel highlands. Deep layer sheer and straight line hodographs will support multicell and a few discrete supercells this afternoon, with bowing line segments developing as storms mature. Damaging gusts and marginally severe hail are possible with the stronger storms through the afternoon, Heavy rainfall over areas significantly impacted by this week's persistent rains will create an elevated Flash Flood threat, and Flash Flood Watch has been issued for this afternoon and evening from Adams County NNE to Schuylkill Counties, in collaboration with LWX and PHI. High today will be more comfortable and in the 70s across the northern and western mtns, while the Susquehanna Valley and adjacent parts of South-Central PA will see near normal temps in the lower to middle 80s. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SATURDAY/... A cold front pushes southeast of the region after midnight. Some clearing will develop behind the cold front overnight, especially across the northern and western mtns. Broad- brushed in some 1-2SM patchy fog throughout the valleys, however, the fog could become locally dense during the predawn hours across the north and west. Min temps early Saturday will vary from the low to mid 50s over the NW and low to mid 60s in the southeast. Blended MOS suggests a shower possible over northern areas during the day Saturday, but the ensembles show near to below normal PWATs so the threat for widespread activity should remain low. So overall another much needed *mostly* dry day is expected. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... The large scale pattern favors a broad upper trough over the NERN US for Sunday through Monday before the trough retrogrades into the midwest in favor of building heights along the eastern seaboard/western Atlantic from Tuesday through the end of the week. Sunday and Monday will be mostly dry but the expected weak troughing forces the mention of at least some scattered showers or thunderstorms, especially in the afternoon. Later in the forecast period, we will see a renewal of a southerly more humid airflow over the eastern US up into the local area. The GEFS shows PWATs rebounding to above normal once again by Tuesday and continuing into at least Wednesday evening. At this point the pattern does not have the look of what we saw recently with the stagnant deep southerly flow and potential for repeated torrential downpours. It looks like a more typical summer pattern with humid days under broad SW flow aloft favoring mainly diurnal showers and thunderstorms. The potential for flooding will have to still be monitored, mainly because of the recent widespread huge amounts of rain that will still be draining into the region's streams and creeks. With the expectations of a fair amount of clouds and scattered showers and thunderstorms from Tuesday onward, daytime highs will actually average near to slightly below normal. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Showers extend across central PA from southwest to northeast ahead of a slowly advancing cold front. T-storms with brief heavy downpours will fire this afternoon along/ahead of the cold front and pre- frontal trough advancing eastward across PA. Anticipate most likely t-storm impacts across the southeast 1/2 of the airspace from 18-03Z. Strong to locally severe wind gusts are possible. Clearing skies and light winds tonight should allow some fog/low cigs to redevelop into Saturday morning. .Outlook... Sat...AM fog, otherwise VFR. Isolated shower psbl nrn 1/3. Sun...AM fog, otherwise VFR. Isolated shower/t-storm srn 1/3. Mon-Tue...Showers and thunderstorms likely. && .HYDROLOGY... Falling stages observed at all river points above flood stage early this morning. Locally heavy rainfall is possible this afternoon/evening in areas that received very heavy rain over the past 7 days. Depending on where the rain falls, small streams could see a brief/sharp rise into early tonight. Dry weather over the weekend will allow rivers and streams to recede. However, additional rainfall next week will bring a renewed risk of flooding/rising rivers and streams. && .CLIMATE... *Wettest July on record at Harrisburg and Williamsport Total monthly precipitation of 11.66 inches at Harrisburg and 11.73 inches at Williamsport ranks as the wettest July on record at both sites. (Data through 7/26). The previous wettest July at Harrisburg was 1969 with 9.72 inches. The previous wettest July at Williamsport was 1992 with 9.65 inches. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 11 PM EDT this evening for PAZ057>059- 064>066. && SYNOPSIS...Dangelo/DeVoir/Lambert NEAR TERM...Dangelo/DeVoir/Lambert SHORT TERM...DeVoir/Fitzgerald/Lambert LONG TERM...Fitzgerald/Lambert AVIATION...DeVoir/Steinbugl HYDROLOGY... CLIMATE...
Hazardous weather outlook, Jul 27, 1:32 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service State College PA 132 PM EDT Fri Jul 27 2018 PAZ057>059-064>066-281745- Dauphin-Schuylkill-Lebanon-Adams-York-Lancaster- 132 PM EDT Fri Jul 27 2018 ...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ036-056-063-281745- Franklin-Perry-Cumberland- 132 PM EDT Fri Jul 27 2018 ...SEVERE THUNDERSTORM WATCH 312 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ051>053-281745- Montour-Northumberland-Columbia- 132 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered severe thunderstorms with damaging winds 60 mph or greater and heavy downpours are possible this afternoon and evening. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the thunderstorms train to the northeast over the same locations. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ012-017>019-024>028-033>035-037-041-042-045-046-049-050-281745- Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria- Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Tioga- Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union- Snyder- 132 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Scattered strong to severe thunderstorms with gusty winds and heavy downpours are possible this afternoon. The saturated ground and high streamflows will increase the risk of downed trees and the potential for flash flooding as some of the storms train to the northeast across the same areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010-011-281745- Warren-McKean-Potter-Elk-Cameron- 132 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:34 PM EDT | Special Weather Statement | CTP | Warren | 56 min |
| Jul 26, 9:31 PM EDT | Special Weather Statement | CTP | McKean | 29 min |
| Jul 27, 3:16 AM EDT | Special Weather Statement | CTP | Cambria | 44 min |
| Jul 27, 9:36 AM EDT | Flash Flood Watch | CTP | Adams, Dauphin, Lancaster, Lebanon, Schuylkill, York | 13 hr |
| Jul 27, 10:46 AM EDT | River Flood Warning | CTP | Lebanon, Schuylkill | 36 hr |
| Jul 27, 3:18 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clinton | 51 min |
| Jul 27, 3:55 PM EDT | Areal Flood Advisory | CTP | Columbia, Schuylkill | 3 hr |
| Jul 27, 4:25 PM EDT | Special Weather Statement | CTP | Franklin | 35 min |
| Jul 27, 4:27 PM EDT | Special Weather Statement | CTP | Northumberland | 18 min |
| Jul 27, 4:54 PM EDT | Special Weather Statement | CTP | Cumberland | 36 min |
| Jul 27, 5:08 PM EDT | Areal Flood Advisory | CTP | Bedford, Cumberland, Franklin, Fulton, Huntingdon, Perry | 3 hr |
| Jul 27, 5:31 PM EDT | Special Weather Statement | CTP | Lancaster | 59 min |
| Jul 27, 5:35 PM EDT | Special Weather Statement | CTP | Huntingdon | 40 min |
| Jul 27, 6:02 PM EDT | Special Weather Statement | CTP | Lancaster | 28 min |
| Jul 27, 6:06 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 54 min |
| Jul 27, 6:23 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 112 min |
| Jul 27, 6:23 PM EDT | Special Weather Statement | CTP | Huntingdon | 37 min |
| Jul 27, 7:00 PM EDT | Special Weather Statement | CTP | Lancaster | 15 min |
| Jul 27, 7:06 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 24 min |
| Jul 27, 7:43 PM EDT | Special Weather Statement | CTP | Schuylkill | 62 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.